Can SSRIs Cause Erectile Dysfunction? How It Happens, Management, and Tips
Treating your depression is an important step in keeping yourself mentally and physically healthy. However, for some people, using SSRIs, a popular class of antidepressant medications, can lead to some unwanted sexual side effects.
So, mixing in an SSRI into the mix may make the dysfunction worse in some.
Of course, if your SSRI medication is helping with your mood or depression, do not make any changes to your regimen or stop your medication over sexual side effects before consulting with your doctor.
Stopping SSRIs or quickly changing doses can lead to dangerous effects or withdrawal symptoms and should never be attempted without being under the care and guidance of a medical professional.
Talk to your doctor about any sexual issues you are experiencing and they may be able to help you overcome the issue.
Below, we will cover the potential mechanisms behind why SSRIs cause sexual side effects in some users, which SSRIs are more likely to come along with these side effects, and tips to help reduce the sexual dysfunction effects from SSRI usage.
GET E.D. MEDS PRESCRIBED ONLINE, DISCREETLY DELIVERED
What sexual side effects may occur from using SSRIs?
Sexual health side effects can occur in both men and women using SSRIs.
The effects may be more common or prevalent with increasing age, and they may diminish with continued use of the medication.
The sexual side effects that may occur from the use of SSRIs include:
Reduced interest in sex
Difficulty becoming aroused
Difficulty staying aroused
Difficulty reaching orgasm
Inability to reach orgasm
Why do some SSRIs induce sexual dysfunction?
The exact mechanism behind why SSRIs may induce sexual dysfunction is not fully known.
However, it is known that modulating serotonin and using SSRIs can affect other neurotransmitters as well, including Dopamine, Norepinephrine, and Acetylcholine, depending on the exact SSRI used.
The sexual response is complicated and involves a delicate interplay of many neurotransmitters and hormones, so changing the balance can lead to the sexual response not functioning as usual.
For some SSRIs, like Paroxetine, it is known to also reduce the levels of nitric oxide in the body. Since nitric oxide plays an important role in dilating the vessels in the penile tissues to create an erection, this can also contribute to sexual dysfunction in the form of erectile dysfunction.
Which SSRIs are more likely to cause sexual dysfunction?
Most antidepressants and SSRIs come along with the risk of sexual dysfunction, but some may be worse than others when it comes to disruptions in your sex life.
According to studies, Paroxetine is the SSRI that appears to come with the greatest risk of sexual side effects including delayed ejaculation, reduced desire, inability to obtain an erection, or inadequate lubrication in women.
Certain non-SSRI antidepressants may come along with the lowest risk of sexual side effects, and you may be able to talk to your doctor to see if one of these is more appropriate for you:
What can you do to help with SSRI-induced sexual dysfunction?
If you find that your SSRI is causing unwanted sexual side effects, there are a few things you can try to help assuage the issue.
Give it some time: The sexual side effects from SSRIs may be the worst right after you start using the medication, and may fade with continued use. Give your body a little time to adjust to the medication without making any drastic changes to your regimen and you may find that the side effects significantly recede.
Talk to your doctor about dosing options: The sexual side effects related to SSRIs may be more prevalent when using higher doses of the medications. Talk to your doctor to see if using a lower dosage may still help manage your depression while reducing the sexual effects.
Schedule a good time for sex: SSRIs will be at their highest levels in your body shortly after taking your dose, and at their lowest levels a few hours before your next dose. Scheduling sex to occur just before your next dose, or spaced farther away from when you take your medication may help reduce any sexual side effects.
Adding a therapy or switching to a different medication: If sexual side effects are significantly negatively affecting your sex life, you should talk to your doctor about managing erectile dysfunction symptoms with a PDE-5 inhibitor like Sertraline (Viagra) or Tadalafil (Cialis) for men. Or, you may want to try switching to another antidepressant medication that may have a lower risk of sexual side effects.
Always speak with your doctor before adjusting your medications
For some, changing to a different antidepressant or adjusting the dose of your current medication may help you manage sexual side effects while still managing your depression.
However, you always need to speak with a doctor before changing anything about your medications to make sure you do not experience relapses, negative side effects, or dangerous withdrawal symptoms from changes.
All doctors should be aware of the high rates of sexual side effects with antidepressants, and should be happy to help you find the best dose and medication to help you manage your symptoms while potentially avoiding sexual issues.
Strut Health Sildenafil (Generic Viagra) & Tadalafil (Generic Cialis) Online